advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Melvindale, Michigan, USA:

I've had type one since 1979 and while I'm currently not using a pump, I have in the past. Actually, I'm hoping to be back on a pump really soon. When I stopped pumping, before Christmas, everything seemed fine and my numbers were still quite good. Fast forward to June and it all changed. While visiting Niagara Falls with a couple friends, I ended my vacation with a perforated bowel when I had an ulcer explode on my duodenum. Since my bowel resection, I seem to have a lot of trouble with hypoglycemia. For many years now, prior to, during, and post pumping, I've kept my blood sugars between 70 mg/dl [3.9 mmol/L] and 90 mg/dl [5.0 mmol/L] and liked them there. My last A1c was 6.1 and life was good. However, it seems now when I'm sitting at 70 mg/dl [3.9 mmol/L], within less than an hour, I'm too low to even register on a lot of monitors. In fact, I know for a fact that at least two times I've been at less than 10 mg/dl [0.6 mmol/L] (according to the medics, who told me their monitor goes as low as 10 mg/dl [0.6 mmol/L] and all I would register was "low"). Within one month, EMS had to be called three times, not to mention the lows that my family and or my husband could handle without intervention. The worst of it all is that it actually happened once while I was driving. Luckily, I was able to pull into a parking lot before the seizures started and there was a good Samaritan in a car next to me who got medical help for me and it happened really close to my folks' home. My sister just happened to drive by as they pulled me from my car and she was able to tell them I have type 1.

I did see my endocrinologist who cut my Lantus by more than half the dose I'd been taking (with no problem) for many months. While it's gotten a bit better, it still happens. I know I've been the cause of a few of the lows, either by misjudging what I was going to eat and using a little too much NovoLog, or by "getting busy" and not eating when I thought I would but, in those cases, the lows tend to be "normal" in that I can catch them and fix them before they get bad. My other problem is simply that I don't feel the lows happening so much anymore since the bowel resection. Before it happened, I always knew when I was dropping and even pretty much how much time I had before it got too low, but now, it seems like I can be sitting there just fine and the next minute, I'm on my way "out."

I realize that diabetes changes over the years and a lot of people tend to stop feeling lows happening, but for it to be so immediate and seemingly out of the blue? I have no complications, thankfully, but I'm really starting to get more than a little aggravated with this situation. Aside from the physical danger, it doesn't help that I've had gastric bypass surgery, lost over a hundred pounds and now, because of so many lows, I've even gained some weight back and that's just scary for me. I do know/am hoping that once I'm able to start pumping again, it will be much easier to maintain tight control while pumping. I also know that part of my problem currently is that if I'm over 100 mg/dl [5.6 mmol/L], I tend to feel "yucky" and as if my blood sugar is too high because I kept it between 70 mg/dl [3.9 mmol/L] and 90 mg/dl [5.0 mmol/L] for so long. Sometimes I "forget" (for lack of a better word) and dose myself to come down to closer to 70 mg/dl [3.9 mmol/L]. Since June, that really seems like that's no longer a good idea for me anymore. I just can't stand feeling "high." This, of course, also adds to gaining some weight back and while I know this, when I'm feeling sluggish and what not, I tend to not think about that...only about feeling "lighter" and more in control.

In the end, I guess my question is simply am I not feeling lows happening anymore because of the bowel resection, and if it is, then what are the chances that once everything is all healed up the proper way, I will begin to feel my lows again? I guess I'm just wondering, as the years go by and people stop feeling lows, is it something just suddenly happens without warning or is it more like "oh, I'm not feeling my lows as fast as I used to," kind of thing that happens over a period of time rather than "boom," I no longer feel myself going low until it's too late.

Also, I'm a bit curious as to the effect of acetaminophen on diabetic kidneys as it's the only form of pain relief I'm "allowed" to use because of not only the gastric bypass, but now a history of peptic ulcers, too. I have a problematic knee that often requires a run of prescription pain relief and I've recently been introduced to the drug "Norco" and I know it has a lot less "Tylenol" in its make-up (325 mg versus 500 mg). Should I request that from my orthopedist instead of Tylenol 3s and/or Vicodin? I also know that Norco is available with the same hydrocodone doses as Vicodin, 5, 7.5, and even 10 thus making it, in my opinion, a great alternative to Vicodin and so much acetaminophen.

Answer:

I think you should consider going back on the pump. The frequent lows and the desire to maintain such tight control underline the limitations of intermittent injectable insulin. It doesn't work as well. I would anticipate that the switch back to insulin pump therapy would be associated with fewer low blood sugars. Plus, you are at a point now where you need to strongly consider how to avoid lows. Research has shown that avoiding low blood sugars is the best way to get some of your sensitivity to low blood sugars back. This will not happen if you continue to have frequent lows on intermittent injections.

As far as acetaminophen, it is known that there are negative effects on the kidneys from frequent acetaminophen use. The risk is increased if you have some underlying nephropathy from diabetes. I would suggest you talk to your physician about limits to the amount you take.

JTL

DTQ-20070820120255
Original posting 22 Aug 2007
Posted to Hypoglycemia and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.